Tennessee, 2010

Tornadoes and Hail in Tennessee, January 21, 2010

January 21, 2010 · NWS MRX · 11 events in 4 counties and zones

Vertically stacked low pressure system moved across the Tennessee Valley during the early evening hours in a strongly sheared but weakly to moderately buoyant atmosphere across Southeast Tennessee. Wind, hail, and even a weak tornado occurred in this environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Vertically stacked low pressure system moved across the Tennessee Valley during the early evening hours in a strongly sheared but weakly to moderately buoyant atmosphere across Southeast Tennessee. Wind, hail, and even a weak tornado occurred in this environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 21, 3:27 PM EST, 53 minutes earlier.

Area forecast discussion, Jan 21, 3:27 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EST THU JAN 21 2010

.SHORT TERM (TONIGHT THROUGH SATURDAY)...AREA OF LOW PRESSURE
TRACKING THROUGH THE AREA BRINGING SHOWERS AND SCATTERED
THUNDERSTORMS TO THE AREA TONIGHT.  WITH SOME INSTABILITY EXPECTED
COULD SEE SOME ISOLATED STRONG TO SEVERE THUNDERSTORMS EARLY
TONIGHT.  BUT THE THREAT SHOULD DECREASE AFTER SUNSET.  WILL KEEP
LIKELY POPS FOR TONIGHT. IT SHOULD BE WARM ENOUGH FOR ALL LIQUID
PRECIPITATION FOR TONIGHT.  THE UPPER LOW LINGERS TO THE NORTH OF
THE CWA ON FRIDAY...SO KEPT LOW POPS IN FOR FRIDAY WITH THE HIGHEST
CHANCES IN THE NORTH.  HIGH PRESSURE BUILDS IN ON FRIDAY NIGHT
BRINGING DRY WEATHER FOR FRIDAY NIGHT AND SATURDAY.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...BROAD UPPER TROF
BUILDS EAST ACROSS THE PLAINS STATES SATURDAY NIGHT INTO SUNDAY
DRIVING SURFACE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT TOWARD
THE SOUTHERN APPALACHIANS. STAYED WITH CATEGORICAL POPS EVERYWHERE
BUT SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE WHERE LIKELY POP
SHOULD SUFFICE UNTIL 12Z SUNDAY WHEN IT IS BEST TO HAVE THE
CATEGORICAL LIKELIHOOD IN PLACE AS FRONTAL LIFT PROGRESSES ACROSS
THE FORECAST AREA. GRADUALLY DECREASE POPS WITH SLOW MOVING SYSTEM
SUNDAY NIGHT. SEVERAL SHORTWAVES DROP SOUTHEAST AROUND GREAT LAKES
UPPER LOW FOR MONDAY THROUGH TUESDAY PERIOD AS NORTHWEST FLOW LEADS
TO OROGRAPHIC ENHANCEMENT OF PRECIP WHICH COULD PRODUCE SNOW SHOWERS
ESPECIALLY IN THE HIGHER TERRAIN ACROSS THE NORTHERN PORTION OF THE
FORECAST AREA. THIS REGIME FINALLY SHUTS DOWN TUESDAY NIGHT INTO
WEDNESDAY AS UPPER FLOW BECOMES MORE ZONAL. THUS WAS ABLE TO
MAINTAIN A DRY DAY ON WEDNESDAY AWAITING NEXT UPPER TROF AND FRONTAL
SYSTEM. UNCERTAINTY AT THIS TIME RANGE REQUIRES LIMITING POP WITH
THIS SYSTEM ON THURSDAY TO SLIGHT CHANCE. TRENDED TEMPS TOWARD NEW
MEX MOS GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             42  54  40  57  46 /  60  10   0  10  80
KNOXVILLE MCGHEE TYSON AIRPORT, TN  42  50  38  54  45 /  60  30   0  10  80
OAK RIDGE, TN                       42  50  38  55  44 /  60  20   0  10  80
TRI CITIES AIRPORT, TN              37  48  33  52  39 /  70  50  10  10  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

VA...NONE.

&&
Hazardous weather outlook, Jan 21, 2:10 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
210 PM EST THU JAN 21 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221030-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
210 PM EST THU JAN 21 2010 /110 PM CST THU JAN 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE PLATEAU AND
SOUTHEAST TENNESSEE THROUGH THIS EVENING...

A LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL SYSTEM WILL APPROACH
THE REGION TODAY. ENOUGH BREAKS IN THE CLOUDS HAVE ALLOWED THE
AIRMASS TO BECOME UNSTABLE ACROSS MIDDLE TENNESSEE AND NORTHERN
ALABAMA.  THE AIRMASS WILL CONTINUE TO DESTABILIZE EASTWARD INTO THE
PLATEAU AND SOUTHEAST TENNESSEE LATE THIS AFTERNOON WITH SCATTERED
STORMS EXPECTED. DUE TO THE STRONG WINDS AND COLD AIR ALOFT...SOME
OF THE THUNDERSTORMS MAY BECOME SEVERE PRODUCING DAMAGING WINDS AND
LARGE HAIL UP TO QUARTER SIZE.  ISOLATED TORNADOES ARE ALSO
POSSIBLE...GENERALLY ALONG AND WEST OF INTERSTATE 75.

SOUTHEAST TO SOUTHERLY WINDS WILL BE STRONG IN THE MOUNTAINS AS THE
LOW PRESSURE SYSTEM MOVES INTO WEST TENNESSEE DURING THE DAY...SEE
INFORMATION WITH CURRENT NPWMRX...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL SYSTEM WILL
APPROACH THE REGION SATURDAY NIGHT AND SUNDAY. SOME THUNDERSTORMS
AHEAD OF THE FRONT COULD PRODUCE STRONG WINDS. ALSO THE PRESSURE
DIFFERENCE BETWEEN HIGH PRESSURE OVER THE SOUTHEAST AND DEEPENING LOW
PRESSURE OVER THE MISSISSIPPI VALLEY SATURDAY NIGHT AND SUNDAY WILL
PRODUCE STRONG SOUTHEAST TO SOUTHERLY WINDS WHICH COULD CAUSE WIND
DAMAGE IN THE MOUNTAINS AND ADJACENT FOOTHILLS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY NEED TO BE ACTIVATED LATE THIS AFTERNOON AND EVENING
AND SATURDAY NIGHT AND SUNDAY.

DH

In the hours before

Special weather statement, Jan 21, 3:29 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EST THU JAN 21 2010

TNZ081>083-098-099-212130-
BLEDSOE-HAMILTON-MARION-RHEA-SEQUATCHIE-
229 PM CST THU JAN 21 2010

...A STRONG THUNDERSTORM WILL BE AFFECTING BLEDSOE...HAMILTON...
MARION...RHEA AND SEQUATCHIE COUNTIES...

AT 224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WHITWELL...MOVING NORTHEAST
AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The radar

The Northeast Alabama radar (KHTX), 91 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
January 21, 4:20 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.260, -85.170

A few trees were reported down across the northern half of the county.

Thunderstorm Wind, Hamilton

When
January 21, 4:30 PM EST
Where
Hamilton County, 0.69 mi N of New Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.240, -85.150

One tree was reported down on Lynn Road near New Salem.

Thunderstorm Wind, Hamilton

When
January 21, 4:30 PM EST
Where
Hamilton County, 1.78 mi SW of Work
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.260, -85.070

A tree was reported down on Birchwood Pike.

Tornado, Marion

When
January 21, 5:15 PM CST
Where
Marion County, 4.48 mi NNW of Martin Spgs
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
35.230, -85.830

An EF-0 tornado with maximum speeds of 70 mph produced a damage path one half mile long and 50 yards in width in Monteagle just south of interstate 24. A few trees were snapped off and trained spotters reported significant debris flying into the air in the path of the tornado.

Hail, Marion

When
January 21, 5:45 PM CST
Where
Marion County, 0.56 mi E of Victoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.170, -85.560

Quarter size hail was reported in Victoria.

Tornado, Marion

When
January 21, 5:48 PM CST
Where
Marion County, 3.46 mi ESE of Comfort
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
35.110, -85.690

An EF-0 tornado with maximum wind speeds of 70 mph produced wind damage along a path two tenths of a mile in length and 30 yards in width. A few trees were snapped in the path of the tornado.

Thunderstorm Wind, Hamilton

When
January 21, 7:15 PM EST
Where
Hamilton County, 0.89 mi SE of Huckleberry
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.260, -85.210

A few trees were reported down near Soddy-Daisy.

Thunderstorm Wind, Sequatchie

When
January 21, 6:43 PM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.370, -85.390

A few trees were reported down on Ridgecrest Road.

Hail, Marion

When
January 21, 6:45 PM CST
Where
Marion County, 0.89 mi SW of South Pittsburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.020, -85.710

Dime size hail was reported in South Pittsburg.

Thunderstorm Wind, Bledsoe

When
January 21, 8:15 PM CST
Where
Bledsoe County, 1.38 mi N of Lees Station
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.570, -85.250

One tree was reported down on power lines on Big Sandy Gap Road.

Thunderstorm Wind, Bledsoe

When
January 21, 8:22 PM CST
Where
Bledsoe County, Dill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.580, -85.200

One large tree was reported down on Lower East Valley Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyThe tornado archive for Tennessee, 2010Warnings in Tennessee, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205446, 205445, 205492, 205453, 205443, 205491, 205496, 205493, 205444, 205494, 205495.